Division of Pediatric Neurology, Department of Pediatrics, Department of Neurology, University of Michigan, Ann Arbor, USA
Rationale. Seizures occur in Wilson’s disease (WD), with prevalence figures as high as 4-6% in specialized academic centers, but status epilepticus is rare. We report a patient with WD who developed non-convulsive status epilepticus (SE) during therapy with Tetrathiomolybdate (TTM) and review the last 20 years of the relevant literature. Case report. A 55 year-old right handed man with WD who had parkinsonian features and hepatic cirrhosis was admitted for seizures. Seizures began on week 4 of treatment with TTM (Phase III Study of Tetrathiomolybdate Dose Regimen in Neurological Wilson’s Disease). Seizures were characterized by forced clonic eye, head deviation to the right and right arm posturing followed by unresponsiveness, bilateral eye blinking and right hand automatisms. EEG confirmed frequent left frontal seizures. He developed non-convulsive status epilepticus (NCSE) with electrographic seizures every 5-10 minutes, lasting for 1-2 minutes each. Seizures were controlled within 24 hours with fosphenytoin, midazolam and levetiracetam. Brain MRI showed diffuse atrophy, mineralization of the basal ganglia, and patchy FLAIR increase signal in the left frontal lobe. Literature review. We found reports of 6 WD patients with SE, two upon presentation of the disease and before copper removing treatment, and four after months to years of treatment with D-penicillamine. Conclusion. SE occurs rarely in WD, and our case is the only one reported to develop SE during treatment with TTM. As the literature documented two patients with WD who developed SE prior to copper deposit treatment, our hypothesis is that seizures in WD can be the result of the progression of the disease or a combination of factors but not necessarily due to its treatment alone.